Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Springfield, MO

April 23, 2002Texas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 23, 2002, 9:23 PM CDT for Texas County, Wright County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2002, 9:23 PM CDT (02:23 UTC)
Expired
Apr 23, 2002, 10:00 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Texas County, MO, Wright County, MO

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:45 PM CDTHail 1Cabool, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WUUS53 KSGF 240223
SVRSGF
MOC215-229-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 PM CDT TUE APR 23 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MOUNTAIN GROVE...OR 22 MILES SOUTHWEST OF HOUSTON...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CABOOL BY 935 PM CDT.
   HOUSTON BY 950 PM CDT.

THE TOWNS OF DAWSON...SIMMONS...ELK CREEK...SOLO AND YUKON ARE ALSO
IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3726 9240 3708 9237 3705 9166 3742 9165
          3743 9175

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:27 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Apr 23, 2:27 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT TUE APR 23 2002

LATEST SURFACE ANALYSIS SHOWS A RATHER COMPLEX SCENARIO ACROSS THE
PLAINS WITH COLD POOL/CONVECTIVE DEBRIS FROM MORNING MCS LEAVING
SEVERAL WELL DEFINED THERMAL BOUNDARIES TO OUR WEST AND SOUTH.
ACROSS WRN OK...STRONG MOISTURE FLUX HAS RESULTED IN 70F DEWPOINTS
AS FAR NORTH AS LAWTON ADJACENT TO ERLY FLOW WITH DRIZZLE AND TEMPS
AROUND 60. WATER VAPOR IMAGERY INDICATES SUBTROPICAL JET PLUME AND
ASSOCIATED CIRRUS BEGINNING TO ADVANCE NORTHEAST...AND WILL LIKELY
HELP TO INITIATE CONVECTION IN THAT REGION TOWARD SUNSET. AS THIS
ACTIVITY PUSHES EAST...LOW LEVEL JET WILL ONCE AGAIN INTENSIFY...
ALLOWING ELEVATED STORMS TO DEVELOP NORTHWARD INTO THE LEFTOVER COLD
POOL. THE GREATEST THREAT FOR SEVERE WEATHER IN MY CWA WILL BE
ACROSS WRN MO/SE KS AND THEN SRN MO...WITH LARGE HAIL BEING THE
PRIMARY THREAT GIVEN ELEVATED NATURE OF CONVECTION. IF ACTIVITY CAN
DEVELOP INTO A FORWARD PROPAGATING MCS...THEN WIND DAMAGE MAY BECOME
AN INCREASING THREAT GIVEN STRONG DRY AIR ENTRAINMENT AT MID
LEVELS...STRONG DEEP LAYER SHEAR...AND RELATIVELY DRY/ISOTHERMAL
LAYER BELOW CAP. WILL ADD SEVERE WORDING TO FORECAST ACROSS THESE
AREAS.

STRONG SURFACE COLD FRONT WILL SLAM THROUGH THE CWA TOMORROW
(MORNING/EARLY AFTERNOON)...WHICH MAY BE THE FOCUS FOR ANOTHER ROUND
OF SEVERE CONVECTION. SIMILAR TO SUNDAY...CHANCE FOR REDEVELOPMENT
WILL DEPEND HIGHLY ON TIMING OF SURFACE FRONT AND AIRMASS RECOVERY.
GIVEN CONSISTENCY OF ETA/AVN SOLUTIONS...THINK CHANCES FOR SEVERE
STORMS TOMORROW ARE SLIM GIVEN PROGGED PROGRESSION OF SURFACE FRONT
AND CONVECTIVE DEBRIS FROM TONIGHTS ACTIVITY. IF SURFACE FRONT CAN
SLOW DOWN ENOUGH...THEN A DAMAGING WIND THREAT EXISTS ACROSS CENTRAL
AND SOUTH CENTRAL MISSOURI.  OTHERWISE...WILL PLAY TEMPERATURES
CLOSE TO NEW ETA MOS...BETWEEN VERY COLD MAV (60 FOR SGF) AND MUCH
WARMER FWC (77 FOR SGF).  OTHER CONCERN WILL BE GRADIENT WINDS
BEHIND COLD FRONT...WHICH COULD GUST TO 30 MPH FROM LATE MORNING
INTO EARLY AFTERNOON.

NEXT FORECAST PROBLEM WILL BE WITH MUCH COLDER/DRIER AIRMASS THAT
WILL BUILD IN FOR TOMORROW NIGHT AND THURSDAY. AMOUNT OF RAIN
TOMORROW COULD MEAN THE DIFFERENCE BETWEEN A POTENTIAL FROST OR
DENSE FOG. GIVEN LIKELIHOOD OF RAINFALL TONIGHT AND TOMORROW...WILL
ADD MENTION OF PATCHY FOG FOR TOMORROW NIGHT BUT AREAS THAT DO NOT
RECEIVE PRECIP IN THE NEXT 24 HOURS WILL HAVE TO BE MONITORED FOR
FROST CONCERNS TOMORROW NIGHT AS CLEAR SKIES AND MODIFIED CANADIAN
HIGH BUILD IN.

SURFACE HIGH WILL REMAIN IN PLACE FOR THURSDAY AND FRIDAY...WITH
ANOTHER CHILLY NIGHT THURSDAY. GOING TEMPERATURE FORECAST LOOKS
KOSHER FOR THIS PERIOD. RIDGE AXIS WILL MOVE EAST ON FRIDAY AS NEXT
SYSTEM DEVELOPS OVER ERN CO. STRONG SRLY FLOW SHOULD RETURN TO THE
AREA BY FRIDAY AFTERNOON AS INDICATED BY THE AVN SFC-850MB
PRESSURE/HEIGHT FIELDS. FMR/MEX GUIDANCE WITH HIGHS IN THE UPPER 50S
SEEMS VERY UNLIKELY GIVEN UNDERPLAY OF WARM ADVECTION THAT SHOULD
DEVELOP IN RESPONSE TO SURFACE/UPPER FLOW PATTERN. THEREFORE HAVE
GONE CONSIDERABLY ABOVE GUIDANCE (65-70).

LARGE DISAGREEMENTS REMAIN IN THE EXTENDED...BUT CONTINUE TO FOLLOW
MORE CONSISTENT ECMWF WHICH HAS SHOWN EXCELLENT SKILL OF LATE. THIS
SOLUTION DEVELOPS A NEAR REX BLOCK ACROSS THE ERN PACIFIC/WRN US
WITH VERY STRONG AMPLIFIED RIDGE/TROUGH COUPLET. NEXT SYSTEM WILL
BRING ANOTHER ROUND OR TWO OF CONVECTION TO THE AREA LATE FRIDAY
THROUGH SATURDAY...WITH A LARGE UNCERTAINTY THEREAFTER. WILL LEAVE
FORECAST DRY FOR NOW SUN-TUES...BUT WEAKNESS IN SFC PRESSURE FIELD
AND SOUTHWEST FLOW ALOFT AHEAD OF WESTERN TROUGH COULD BRING SPELLS
OF SHOWERS ON MONDAY AND TUESDAY. TEMPERATURES LOOK CLOSE TO CLIMO.

FINALIZED ISC GRIDS OUT SHORTLY.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:00 PM CDTSevere Thunderstorm WarningSGFShannon, Texas60 min
Apr 24, 2:22 AM CDTSevere Thunderstorm WarningSGFTexas38 min
Apr 24, 3:03 AM CDTSevere Thunderstorm WarningSGFShannon, Texas57 min
Apr 24, 2:37 PM CDTSevere Thunderstorm WarningSGFDent38 min
Apr 24, 2:39 PM CDTSevere Thunderstorm WarningSGFShannon, Texas51 min
Apr 24, 3:26 PM CDTSevere Thunderstorm WarningSGFShannon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.